Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Tallahassee, FL

May 17, 2018Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 3:14 PM EDT for Jefferson County, Leon County, Florida. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:14 PM EDT (19:14 UTC)
Expired
May 17, 2018, 3:31 PM EDT
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 19 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:23 PM EDTTSTM WND DMG1 S Ralford Greenway, FLPOWERLINES DOWN ACROSS APALACHEE PARKWAY NEAR HARRISON HILL. TIME ESTIMATED BY RADAR.
May 17, 3:28 PM EDTTSTM WND DMGApalachee Regional Park, FLTREE DOWN ON POWERLINES ON WILLIAMS ROAD JUST SOUTH OF APALACHEE PARKWAY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS52 KTAE 171914
SVRTAE
FLC065-073-171945-
/O.NEW.KTAE.SV.W.0032.180517T1914Z-180517T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
314 PM EDT THU MAY 17 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  West central Jefferson County in Big Bend of Florida...
  Southeastern Leon County in Big Bend of Florida...

* Until 345 PM EDT.

* At 314 PM EDT, a severe thunderstorm was located near Florida A And
  M, or 7 miles north of Woodville, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody,
  Chaires Crossroads, Thomas City, Capitola, Fallschase, Chaires,
  Southwood, Wacissa, Lloyd, Wacissa Springs and Tom Brown Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3033 8424 3048 8423 3049 8397 3032 8397
TIME...MOT...LOC 1914Z 272DEG 12KT 3038 8419 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
286 
WWUS52 KTAE 171923
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
323 PM EDT THU MAY 17 2018

FLC065-073-171945-
/O.CON.KTAE.SV.W.0032.000000T0000Z-180517T1945Z/
Jefferson FL-Leon FL-
323 PM EDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WEST CENTRAL JEFFERSON AND SOUTHEASTERN LEON COUNTIES...

At 323 PM EDT, a severe thunderstorm was located 8 miles northeast of
Woodville, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody,
Chaires, Chaires Crossroads, Wacissa, Lloyd, Wacissa Springs, Thomas
City and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3033 8419 3048 8418 3049 8397 3032 8397
TIME...MOT...LOC 1923Z 272DEG 12KT 3038 8415 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
731 
WWUS52 KTAE 171931
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
331 PM EDT THU MAY 17 2018

FLC065-073-171940-
/O.CAN.KTAE.SV.W.0032.000000T0000Z-180517T1945Z/
Jefferson FL-Leon FL-
331 PM EDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JEFFERSON AND
SOUTHEASTERN LEON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3033 8419 3048 8418 3049 8397 3032 8397
TIME...MOT...LOC 1928Z 272DEG 12KT 3038 8412 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:03 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 17, 1:03 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
103 PM EDT Thu May 17 2018

.AVIATION [Through 18Z Friday]...

SCT TSRA have developed over the Florida Panhandle and is
spreading northeastward at this hour. Expect TS in the vicinity at
all TAF sites at times this afternoon, with reductions in vsby
and CIGS directly under any activity. Southerly winds will prevail
AOB 10kts. MVFR to IFR conditions will be possible once again
late tonight due to reductions in vsby and CIGS. Confidence in any
vsbys dropping below 3SM is low at this time.

&&

.PREV DISCUSSION [1030 AM EDT]...

.NEAR TERM [Through Today]...

A persistent upper-level shortwave across the Southeast will be
reinforced as +PV is advected into the region from the Plains today.
The surface low discussed yesterday has moved inland across the Tri-
State region and its effects will will diminish through the day as
the low continues to weaken and lift northward. However, outflow
from several areas of convection yesterday afternoon and evening in
a moist and unstable environment will lead to region-wide scattered
storms developing once again this afternoon. Storms will begin
across north Florida and spread inland to Alabama and Georgia later
in the afternoon. By late afternoon, more widespread convective
activity may spread into the Florida panhandle and southeast Alabama
from the west, as the center of the surface low associated with the
aforementioned +PV aloft moves closer to the region. Expect highs to
be a couple degrees warmer than yesterday due to the fact that
storms will be a little more scattered in nature, though highs will
still remain below average for this time of year.

.SHORT TERM [Tonight Through Saturday]...

A negatively tilted upper trough axis will remain in place near
the western edge of our area throughout this period, as a broad
surface low drifts northward through Alabama tonight and into the
Ohio Valley region by Friday night. As this low drifts northward,
forcing for the widespread showers and isolated thunderstorms that
have been in place across our area earlier this week will
gradually decrease. Also, some mid-level dry air will push into
our area from the west, with PW values dipping well below 1.5"
across most of our area on Friday and Saturday. As a result,
coverage/chances of showers and thunderstorms will be much lower
across our area than during the previous few days. However, sea
breeze forcing will continue to support scattered showers and
thunderstorms across some inland areas, especially during peak
heating hours of the afternoon and early evening. SBCAPE from
1000-2000 J/kg is possible during these times on Friday and
Saturday. Seasonably warm weather will prevail, with highs from
the mid-upper 80s and lows from upper 60s to lower 70s across our
area.

.LONG TERM [Saturday Night Through Thursday]...

The upper trough mentioned in the short term discussion will
remain in place over western portions of our area and into the
Gulf. At the surface, light southeasterly flow will prevail
between a broad area of low pressure well to our west and a
'Bermuda High' centered well east of our area. Under this pattern,
deep layer moisture is expected to gradually return across our
area from Sunday through early next week. PW values will generally
increase above 1.5" throughout this period, possibly reaching 2"
by Tuesday. As a result of this along with sea breeze forcing and
some instability each day (highest during afternoon and evening
hours), increased chances of showers and a few thunderstorms are
expected throughout this period, especially during peak heating
hours. Seasonably warm and humid conditions will prevail
throughout the period.

.MARINE...

Moderate southwesterly to southerly winds and seas are expected
through Friday, sustained around 10 to 15 knots and 2 to 3 feet
respectively. Winds and seas are expected to become light across
our marine zones during the weekend.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Some rises have occurred on area rivers due to recent heavy rain
(generally 1 to 3 inch totals), but all currently remain below
action stage. While scattered showers and thunderstorms will
remain possible across our area through the next several days,
widespread heavier rain chances will decrease as a broad area of
low pressure gradually moves away from our area. As a result,
widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   85  70  87  70  88 /  60  30  30  20  20
Panama City   83  74  85  74  85 /  50  30  30  20  10
Dothan        85  70  88  71  88 /  40  40  40  20  30
Albany        84  70  87  70  89 /  30  40  50  20  30
Valdosta      83  68  86  68  87 /  60  20  40  20  30
Cross City    81  69  85  68  85 /  80  20  30  10  30
Apalachicola  82  74  85  74  84 /  50  30  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Harrigan
LONG TERM...Lahr
AVIATION...Pullin
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Special weather statement, May 17, 1:19 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1219 PM CDT THU MAY 17 2018

FLZ011-013-171745-
Calhoun FL-Jackson FL-
1219 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND
NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1245 PM
CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Marianna, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Altha, Red Oak, Ocheesee, Chason, Chipola, Henderson Mill, Camps
Head, Center Lake, Willis, Blountstown Airport, Macedonia, Durham,
White Pond and Selman.

LAT...LON 3054 8536 3063 8531 3060 8500 3042 8508
TIME...MOT...LOC 1719Z 287DEG 11KT 3057 8526

30-PULLIN
Special weather statement, May 17, 1:47 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EDT THU MAY 17 2018

FLZ016-026-171815-
Liberty FL-Gadsden FL-
147 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GADSDEN AND
NORTHEASTERN LIBERTY COUNTIES UNTIL 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Blountstown, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Hosford, Lowry, Telogia, Juniper and Clio.

LAT...LON 3039 8492 3061 8481 3043 8456 3041 8460
      3041 8462 3038 8465 3030 8482
TIME...MOT...LOC 1747Z 221DEG 12KT 3038 8484

30-PULLIN
Special weather statement, May 17, 2:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
243 PM EDT THU MAY 17 2018

FLZ017-027-127-171915-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
243 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND
SOUTHEASTERN LEON COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordville, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Leon Sinks, Hyde Park, Wakulla Springs, Arran, Lutterloh,
Hilliardville, Eight Mile Pond, Vereen, Plum Orchard, Port Leon,
Wakulla Beach, Bethel, Natural Bridge and Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 8443 3036 8441 3035 8408 3027 8407
      3009 8408
TIME...MOT...LOC 1843Z 271DEG 23KT 3022 8434

30-PULLIN
Special weather statement, May 17, 3:07 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
307 PM EDT THU MAY 17 2018

FLZ017-018-171945-
Inland Jefferson FL-Leon FL-
307 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Tallahassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody, Indian
Head Acres, Chaires Crossroads, Baum, Lutterloh, Capitola,
Fallschase, Chaires, Southwood, Wacissa, Lloyd, Wacissa Springs, Tom
Brown Park and Governors Square Mall.

LAT...LON 3033 8428 3049 8425 3053 8400 3042 8397
      3032 8398
TIME...MOT...LOC 1907Z 260DEG 18KT 3039 8421

30-PULLIN
Local storm report, May 17, 3:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     2 WNW BETHEL            30.26N 84.35W
05/17/2018                   WAKULLA            FL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON SR-267. TIME
            ESTIMATED BY RADAR.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:19 PM EDTSpecial Weather StatementTAECalhoun26 min
May 17, 1:47 PM EDTSpecial Weather StatementTAEGadsden28 min
May 17, 2:43 PM EDTSpecial Weather StatementTAEWakulla32 min
May 17, 2:52 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla25 min
May 17, 3:07 PM EDTSpecial Weather StatementTAELeon38 min
May 17, 3:46 PM EDTSpecial Weather StatementTAEJefferson44 min
May 17, 4:11 PM EDTSpecial Weather StatementTAEWalton34 min
May 17, 4:37 PM EDTSpecial Marine WarningTAE38 min
May 17, 5:01 PM EDTSpecial Marine WarningTAE44 min
May 17, 6:21 PM EDTSpecial Weather StatementTAEWalton54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.